Montana, 2007

High Wind in Montana, January 9 to 10, 2007

January 9 to 10, 2007 · NWS BYZ · 1 event in 1 county or zone

Another in a series of storm systems moved across the Beartooth/Absaroka Mountains bringing another round of strong winds to the Eastern Foothills areas. The following wind report was received:|76 mph wind gust 2S Nye.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Another in a series of storm systems moved across the Beartooth/Absaroka Mountains bringing another round of strong winds to the Eastern Foothills areas. The following wind report was received:|76 mph wind gust 2S Nye.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 9, 9:11 PM MST, 2 hours 44 minutes earlier.

Area forecast discussion, Jan 9, 9:11 PM MST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
911 PM MST TUE JAN 9 2007

.SHORT TERM...VALID FOR WED AND THU...

ONLY A FEW TWEAKS TO CLOUD COVER FOR THIS EVENINGS FORECAST.
TEMPERATURES WITHIN 5 TO 7 DEGREES OF FORECAST LOWS IN EXTREME
NORTHEAST ZONES WHERE SKIES REMAIN FAIRLY CLEAR...BUT WITH CLOUD
COVER ADVECTING THAT DIRECTION...ALONG WITH A BIT OF WARM
ADVECTION WITH SURFACE WARM FRONT THINK CURRENT FORECAST WILL
HOLD THERE. WINDS REMAIN STRONG OVER THE UPPER STILLWATER AND
YELLOWSTONE RIVER VALLEYS...HOWEVER STRUGGLING TO GET TO WARNING
CRITERIA. UPSTREAM PRESSURE FALLS SHOULD HELP HELP STRENGTHEN
WINDS AND DIURNALLY FAVORED TIME FOR PEAK GAP FLOW WIND SPEEDS
COMES UP AROUND SUNRISE SO WILL MAINTAIN WARNING AS IS. NEXT
FOCUS IS OVER SOUTHWEST CANADA. SURFACE LOW EMERGING FROM THE BC
ROCKIES NEAR CALGARY. PACIFIC COLD FRONT TRAILS THIS FEATURE TO
THE SOUTHWEST TOWARD SPOKANE AT THIS TIME. MODELS IN GOOD
AGREEMENT WITH PUSHING SURFACE LOW INTO EASTERN SASK BY MID DAY
TOMORROW...DRAGGING FRONT INTO THE AREA MID DAY WEDNESDAY. ARCTIC
FRONT IS SLOWLY WORKING SOUTH ALONG THE FRONT RANGE OF THE
ROCKIES WITH SUB ZERO TEMPERATURES IN WEST CENTRAL ALBERTA. BOTH
THE GFS AND NAM STILL HOLD THIS AIR OUT OF THE FORECAST AREA
UNTIL LATE TOMORROW NIGHT...BUT IN GENERAL THE DENSE ARCTIC
AIRMASSES MOVE SOUTH QUICKER THAN MODELS ANTICIPATE...SO WILL
NEED TO WATCH THE TIMING ON THE ARCTIC FRONTS ARRIVAL. WINTER
STORM WATCH STILL APPEARS IN GOOD SHAPE. BOTH MODELS SHOWING
PLENTY OF UPSLOPE WITH GOOD JET INDUCED DIVERGENCE HELPING UPWARD
MOTION OVER THE WATCH AREA. BEST LIFT LOOKS TO BE DURING THE DAY
THURSDAY. NO CHANGES TO THE WINTER STORM WATCH. CHAMBERS

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

COLD AIR WILL BE FIRMLY ENTRENCHED FRIDAY AS THE FLOW SPLITS AND
A 1041MB SURFACE HIGH SLIDES TOWARD NORTHEAST MONTANA. ENERGY
POURING DOWN THE BACK SIDE OF THE TROUGH OVER THE GREAT BASIN
SINKS THE MOISTURE AND STRONGEST DIVERGENCE SOUTH. ENOUGH WEAK
LIFT AND MOISTURE TO KEEP POPS GOING FRIDAY. MODELS TYPICALLY END
PRECIPITATION TOO SOON IN EVENTS LIKE THIS. KEPT POPS IN FOR
FRIDAY. ADJUSTED HIGHS DOWN A TOUCH FRIDAY AS SHOULD NOT GET MUCH
RECOVERY WITH COLD AIR AND CLOUDS AROUND.

LOWS FRIDAY NIGHT SHOULD BE WELL BELOW ZERO AGAIN...WHICH WILL
MAKE SATURDAY ANOTHER COLD DAY. MODELS START LOW LEVEL DOWNSLOPE
SATURDAY...BUT AS MENTIONED EARLIER...WILL BE A COLD START...SO
KEPT HIGHS BELOW GUIDANCE. THE ECMWF WAS QUICKER WITH BUILDING A
WESTERN RIDGE INTO THE WESTERN UNITED STATES SATURDAY AND SUNDAY.
THE GFS BRINGS MORE ENERGY DOWN IN NORTHERLY FLOW SATURDAY AND
SATURDAY NIGHT TO SLOW THE WARM UP. SINCE THE ECMWF WAS FARTHER
EAST WITH THE WESTERN RIDGE...THE BULK OF REINFORCING ARCTIC AIR
GETS SHUNTED TO THE EAST SUNDAY AND MONDAY. THE GFS ON THE OTHER
HAND KEEPS THE FLOW MORE NORTHERLY AND LEAVES THE RIDGE FARTHER
WEST...AND WAS THUS COLDER THIS WEEKEND. WILL BE INTERESTING TO
SEE HOW THIS RESOLVES ITSELF...BUT FOR THE TIME BEING...HAVE
DECIDING TO SIDE WITH THE COLDER GFS AND LEAVE FORECAST
TEMPERATURES ALONE.

ONE THING TO NOTE...DESPITE THE DIFFERENCES IN RIDGE PLACEMENT
THIS WEEKEND...BOTH THE ECMWF AND GFS GRAB ONTO A STRONG
SHORTWAVE DIVING SOUTHEAST INTO NORTHWEST CANADA TUESDAY. THIS
WAVE WOULD PULL ANOTHER ARCTIC AIRMASS INTO THE EASTERN HALF OF
THE STATE WEDNESDAY AS THE SHORTWAVE DRIVES TOWARD THE NORTHERN
PLAINS. HUMPHREY

&&

.AVIATION...

SOUTHWEST WINDS WILL CONTINUE TO BE VERY STRONG IN THE VICINITY
OF KLVM AND THE BEARTOOTH/ABSAROKA MOUNTAINS THROUGH MIDDAY
WEDNESDAY. VFR CONDITIONS SHOULD PREVAIL TONIGHT AND MOST OF
WEDNESDAY WITH MID AND HIGH LEVEL CLOUD DECKS REMAINING OVER THE
AREA. SNOW SHOWERS WILL MOVE INTO THE AREA FROM THE NORTH LATE
WEDNESDAY...WITH MVFR AND IFR CONDITIONS LIKELY AT TIMES
WEDNESDAY EVENING THROUGH THURSDAY NIGHT. MACZKO

&&

.PRELIMINARY POINT TEMP/POPS...

    WED     THU     FRI     SAT     SUN     MON     TUE
-----------------------------------------------------------
BIL 033/045 004/004 910/005 909/013 903/016 003/013 001/016
    03/S    67/S    52/S    12/S    22/S    22/S    22/S
LVM 034/039 003/003 909/007 908/014 902/018 901/018 903/020
    06/O    77/S    42/S    21/B    22/S    22/S    22/S
HDN 029/045 005/005 909/005 909/012 904/015 001/012 901/015
    02/S    74/S    22/S    22/S    22/S    22/S    22/S
MLS 023/043 003/004 911/005 912/013 909/014 903/012 905/015
    02/S    33/S    21/M    11/B    22/S    22/S    22/S
4BQ 024/044 005/006 908/006 911/014 906/015 901/014 903/017
    00/B    33/S    32/S    22/S    22/S    22/S    22/S
BHK 020/046 001/002 912/001 915/010 911/012 905/010 907/013
    02/S    22/S    21/M    21/B    22/S    22/S    22/S
SHR 019/044 006/006 908/004 914/013 906/016 901/013 903/016
    00/B    77/S    64/S    22/S    22/S    22/S    22/S

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
      THURSDAY EVENING FOR ZONES 38>40-56-65>67.
     HIGH WIND WARNING IN EFFECT UNTIL 8 AM MST WEDNESDAY FOR
      ZONES 65-66.
WY...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
      THURSDAY EVENING FOR ZONES 98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jan 9, 3:50 PM MST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
350 PM MST TUE JAN 9 2007

MTZ028>042-056>058-063>068-WYZ098-099-102300-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
350 PM MST TUE JAN 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT AND WEDNESDAY
STRONG WINDS OF 25 TO 40 MPH WITH GUSTS UP TO 55 MPH WILL
CONTINUE THIS AFTERNOON AND EVENING IN THE LIVINGSTON AND NYE
AREAS...BEFORE INCREASING TO 35 TO 50 MPH WITH GUSTS TO 75 MPH
AROUND MIDNIGHT TONIGHT. THE VERY STRONG WINDS THAT WILL DEVELOP
AROUND MIDNIGHT TONIGHT ARE EXPECTED TO CONTINUE THROUGH MID
MORNING WEDNESDAY...WITH WINDS OF 25 TO 40 MPH WITH GUSTS TO 55
MPH EXPECTED FROM MID MORNING WEDNESDAY THROUGH WEDNESDAY
EVENING.

A STRONG COLD FRONT WILL MOVE THROUGH THE AREA LATE IN THE DAY ON
WEDNESDAY...BRINGING A SIGNIFICANT CHANGE IN THE WEATHER
BEGINNING WEDNESDAY NIGHT. TEMPERATURES IN THE 40S ON WEDNESDAY
WILL FALL INTO THE SINGLE DIGITS BY LATE WEDNESDAY NIGHT. IN
ADDITION TO MUCH COLDER TEMPERATURES...ACCUMULATING SNOW WILL BE
LIKELY WEDNESDAY NIGHT ACROSS MOST OF SOUTH CENTRAL
MONTANA...WITH THE HIGHER ELEVATIONS OF SOUTH CENTRAL MONTANA AND
NORTH CENTRAL WYOMING EXPECTED TO SEE THE MOST SIGNIFICANT SNOW
ACCUMULATIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SNOW WILL CONTINUE ACROSS SOUTH CENTRAL MONTANA AND NORTH CENTRAL
WYOMING THURSDAY AND THURSDAY NIGHT. 1 TO 3 INCHES OF TOTAL SNOW
ACCUMULATION WILL POSSIBLE IN THE LOWER ELEVATIONS OF SOUTH
CENTRAL MONTANA...SUCH AS BILLINGS...ROUNDUP...AND HARLOWTON. 6
TO 10 INCHES OF TOTAL ACCUMULATION WILL BE POSSIBLE IN THE
BEARTOOTH MOUNTAINS AND ASSOCIATED FOOTHILLS IN SOUTH CENTRAL
MONTANA...AS WELL AS THE BIG HORN MOUNTAINS AND ASSOCIATED
FOOTHILLS IN NORTH CENTRAL WYOMING.

IN ADDITION TO SNOW...VERY COLD AIR AND GUSTY WINDS WILL BRING
DANGEROUS WIND CHILLS AND AREAS OF BLOWING SNOW TO THE ENTIRE
AREA EARLY THURSDAY THROUGH FRIDAY. COLD AIR AND LIGHT SNOW ARE
EXPECTED TO PERSIST ACROSS THE AREA FRIDAY INTO THE EARLY PART OF
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Beartooth Foothills

When
January 9, 11:55 PM MST to January 10, 2:00 AM MST
Where
Beartooth Foothills forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
45.742, -109.668 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9417.